Wisconsin, 2023

Drought in Wisconsin, July 1 to 31, 2023

July 1 to 31, 2023 · NWS ARX · 7 events in 7 counties and zones

Ongoing abnormally dry conditions from late spring into the summer resulted in several counties in southwest Wisconsin being upgraded from severe drought conditions to extreme by the middle of July. Passing storm systems provided slight but brief improvement in drought conditions for select counties in southwest and central Wisconsin during mid July, only to worsen again by the end of the month.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Ongoing abnormally dry conditions from late spring into the summer resulted in several counties in southwest Wisconsin being upgraded from severe drought conditions to extreme by the middle of July. Passing storm systems provided slight but brief improvement in drought conditions for select counties in southwest and central Wisconsin during mid July, only to worsen again by the end of the month. Highest departure from monthly rainfall totals was experienced in Vernon County where 2.5 to 4 inches of rain fell, which was 1 to 3 inches below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 30, 9:46 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 30, 9:46 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1046 PM CDT Fri Jun 30 2023

.DISCUSSION...(Tonight through Friday)
Issued at 200 PM CDT Fri Jun 30 2023

Key Messages:

 - Scattered shower/storm chances (20-40%) will persist into Sat
night - mostly holding across northeast IA/southwest WI.

 - Generally above normal temps into early next week, warmest
Monday/Tuesday. Cooling for the later half of next week.

 - A higher chance (50-60%) for widespread showers/storms late Tue
into Wed.

* WEEKEND INTO 4th HOLIDAY - RAIN CHANCES MOSTLY SOUTH, WARMING

Upper level trough currently churning in the lee of the southern
rockies, with ripples in the flow ejecting out of it. At the sfc,
the front that tracked across the area yesterday has lain up west-
east across northern IA into southern WI. Pool of moist, unstable
air hangs further south of there (per SPC RAP analysis). Morning
convection mostly across IA has shifted into IL for the afternoon,
although some spotty showers still lingering westward. Could see
some further development in the vicinity of the sfc boundary,
coupled with any bits of upper level energy. However, RAP holds most
of the MUCAPE south, not providing a rich environment for sustaining
any convection, let alone spark it. CAMS aren't enthusiastic either.
Think small pops are still warranted across parts of NE IA/SW WI.
tonight into early part of Sat.

Moving into Sat afternoon and night, the upper level trough starts
to press into the mid mississippi river valley with bits of
shortwave energy ejecting eastward out of the trough. The sfc
boundary could sag more southward, but with the ripples in the flow
working more northward, should see an increase in shower/storms
chances across northeast IA/southwest WI. The trough edges east
later Sunday, with shortwave ridging then building in. Rain chances
will be on the wane in the south and looking for a dry Sunday night
into Tuesday. Rain chances (widespread) return later Tue and Wed.
More on that in the next section.

Temperature-wise, seasonable warmth expected through the weekend
with shortwave ridging, southerly flow kicking temps up a bit moving
into Mon/Tue. Some uptick in dewpoints and humidity too, although
not an appreciable factor on heat indices at this time (don't waver
much from ambient air temp). Clouds and rain chances will keep it a
tad cooler to the south through the weekend.

* TUE/WED RAIN CHANCES...THEN RETURN TO COOLER, LESS HUMID CONDITIONS

The GFS and EC remain on track to slide an upper level trough from
western Canada, across the northern plains and then pushing west-
east through the upper mississippi river valley in the Tue-Wed
frame. Models continue to show some timing differences, which
could/would impact potential for strong/severe risk. SPC cluster
analysis has the preponderance of the GEFS in stronger, slightly
quicker scenarios. The EPS favors weaker and a tad later. Latest
operational runs show the same with the GFS tracking an associated
cold front across the local area Tue afternoon/evening while the EC
is trending toward overnight Tue/Wed morning. Part of the
differences could be overnight convection the GFS develops over the
northern plains Mon night, with residual MCV pushing across the
region later Tue. Not much from the EC in this stead. More of a meso
scale feature, and this far out, confidence not high enough to put
the "eggs" in that basket - yet. Issue here is the model blend will
spread out the rain chances between the 2 potential solutions,
although have trended with higher chances - which looks like the way
to go - but timing could be off. Expect refinement to the timing and
potential risks over the next few days. Bottom-line for 4th of July
celebrations - some threat for showers/storms that could impact
evening festivities.

Cooler and less humid air favored to drop in from Canada post the
mid week system with 850 mb temps slated to drop from around 18 C
Tue to 10 C for Thu. Highs would shake out in the 70s to lower 80s,
close to, perhaps even below the early July normals.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1046 PM CDT Fri Jun 30 2023

A series of shortwave troughs will move east through Iowa. These
systems will provide a broken mid and high cloud deck through the
TAF period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Rieck
AVIATION...Boyne
Hazardous weather outlook, Jun 30, 3:46 AM CST, 20 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
446 AM CDT Fri Jun 30 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011400-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
446 AM CDT Fri Jun 30 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated to scattered non-severe thunderstorms are possible south
of Interstate 90, mainly this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Low chances for non-severe storms will continue through the
weekend, mainly across northeast Iowa and southwest Wisconsin.

Additional thunderstorms are possible Tuesday and Wednesday. It is
too early to determine the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Juneau

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Juneau forecast zone
Reported by
Drought Monitor
Coordinates
43.924, -90.114 (the zone’s center; the record gives no point)

Abnormally dry conditions during the first half of July resulted in 100% of Juneau County being affected by at least severe drought conditions into the middle of July. Of this area, 233 square miles or 29% of southern Juneau County were upgraded to extreme drought by the middle of July. By the end of July, sporadic storms alleviated approximately 140 square miles of the extreme drought conditions, with 708 square miles or 88% of Juneau County still experiencing at least severe drought conditions.

Drought, Adams

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

Drier than normal conditions resulted in 100% of Adams County in at least severe drought conditions through July. Of this area, 77 square miles or 11% were upgraded to extreme drought conditions by mid July. Total monthly rainfall of 3 to 5 inches was around 1 inch below normal.

Drought, Monroe

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted into July, resulting in 83% of Monroe County, or 757 square miles, being affected by at least severe drought conditions. Increased rainfall through the middle of the month temporarily alleviated the severity of the drought before dry conditions returned. By the end of the month, at least 50% of the county, or 458 square miles, was back to at least severe drought, with the southeast corner worsening to extreme drought. Monthly rainfall departures from normal ranged from 2 inches below in the southern edge of the county to 2 inches above in the northern edge of the county.

Drought, Crawford

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
43.240, -90.931 (the zone’s center; the record gives no point)

Persistently dry conditions resulted in 99% of Crawford County being affected by at least severe drought conditions through July. Of this area, 256 square miles of eastern Crawford County, or 43% of the county, were upgraded to extreme drought during the middle of July. Total monthly rainfall of 2 to 3 inches in northern Crawford County was 2 inches below normal. Whereas, total monthly rainfall of 4 to 6 inches in southern Crawford County was an inch above normal.

Drought, Vernon

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Vernon forecast zone
Reported by
Drought Monitor
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

Persistent abnormally dry conditions resulted in 100% of Vernon County being affected by at least severe drought conditions throughout most of July. Of this area, 319 square miles of eastern Vernon County, or 39% of the county, were upgraded to extreme drought by mid July. Monthly precipitation totals bottomed out at 3 inches below normal in spots.

Drought, Richland

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Richland forecast zone
Reported by
Drought Monitor
Coordinates
43.376, -90.429 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted through most of July and resulted in 100% of Richland County, or 590 square miles, being affected by at least severe drought conditions for the entire month. Conditions worsened to extreme across the entire county by mid July, but then some rainfall brought temporary slight alleviation in drought severity. Additional dryness later in the month returned 100% of Richland County to extreme drought conditions by the end of July. Monthly rainfall totals ranged from 2 inches below normal to 1 inch above normal in spots.

Drought, Grant

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

Abnormally dry conditions persisting into July resulted in 100% of Grant County being affected by at least severe drought conditions. Of this area, 487 square miles or 41% of northeast Grant County were upgraded to extreme drought by mid July. Increased rainfall slightly alleviated the severity of drought along the county's western edge during the second half of the month, whereas extreme drought conditions expanded slightly across northeast Grant County. Monthly precipitation totals ranged from 1 inch below to 1 inch above normal across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128797, 1128798, 1128799, 1128800, 1128801, 1128802, 1128803.